A 37-year-old male was admitted to our hospital in May 2002 because of severe pain in both lower extremities and the back accompanied by a 4-day history of high fever. He had undergone total aortic arch replacement for acute aortic dissection on 1994 and 2001. On admission, he had shock, disseminated intravascular coagulation and acute renal failure. Furthermore, he developed erythema on the left thigh and both feet and purpura on his right fingers. A histopathologic examination of the erythema revealed the presence of many neutrophils and gram-positive bacterial colonies in the subcutaneous tissues. β-hemolytic group C streptococcus (Streptococcus dysgalactiae subsp. equimilis) was detected from skin and blood cultures. The diagnosis of septicemide was confirmed. Imaging tests failed to detect the primary focus of the infection, and the patient died on the 18th day of hospitalization in spite of intensive care. Autopsy revealed the presence of abscesses at the patient's artificial vessel graft.
All Science Journal Classification (ASJC) codes